Symptoms of Extrapyramidal symptoms (EPS) in Alzheimer's Disease

Reading about the Extrapyramidal Side Effect of Medications

What Are Extrapyramidal Symptoms (EPS)?

Extrapyramidal symptoms (EPS) are symptoms that develop in our body's neurological system that cause involuntary or uncontrolled movements. Those symptoms may be in a variety of locations in the body including the trunk, arms, legs, feet, neck, mouth and eyes.

When looking at someone with EPS, depending on where the symptoms are, you might see someone moving their upper body around, jerking their foot or leg frequently, smacking their lips or rolling their tongue around.

You might notice that they have difficulty with maintaining normal posture or walking well.

The extrapyramidal motor system is a neural network located in the brain that is involved in the coordination and control of movement including the starting and stopping of movements as well as controlling how strong and fast the movements are. Extrapyramidal symptoms, therefore, are symptoms that show themselves as a lack of coordinated and controlled movements.

What Causes EPS?

EPS are one of several possible side effects of antipsychotic medications. Antipsychotic medications- as the name sounds- treat (or, are "anti") psychotic problems. These drugs are often used to treat people with schizophrenia who are experiencing hallucinations and delusions. They have also been prescribed "off-label" (not for the use that was approved by the US Food and Drug Administration) to people with Alzheimer's and other types of dementia who have significant challenging behaviors such as aggression and extreme agitation.

EPS can begin very quickly after an antipsychotic medication has been started or they can develop after the drug has been taken for many months.

Extrapyramidal symptoms tend to be more common with the older conventional antipsychotics medications such as chlorpromazine (Thorazine), thioridazine (Melleril) and haloperidol (Haldol).

These symptoms are typically less common in people taking the newer atypical antipsychotics such as quetiapine (Seroquel), risperidone (Risperdal) and olanzapine (Zyprexa).

Symptoms of Extrapyramidal Side Effects

  • Involuntary movements
  • Tremors and rigidity
  • Body restlessness
  • Muscle contractions
  • Mask-like face
  • Involuntary movement of the eye called oculogyric crisis
  • Drooling
  • Shuffling gait
  • Increased heart rate
  • Delirium

Monitoring for Extrapyramidal Symptoms

If someone is receiving an antipsychotic medication, they should be regularly monitored for EPS. Some physicians evaluate for EPS based on report from the person or his family member, as well as their own observations of the person. Others rely on structured assessment scales that are designed to systematically monitor for EPS. Three examples of those scales are the Abnormal Involuntary Movement Scale (AIMS), the Extrapyramidal Symptom Rating Scale (ESRS) and the Dyskinesia Identification System: Condensed User Scale (DISCUS).

Treatment of Extrapyramidal Symptoms

Identifying and treating EPS as soon as possible is very important.

EPS because these side effects can be permanent in some people.

The first option in the treatment extrapyramidal symptoms that are the result of antipsychotic medication consists of lowering and discontinuing the drug and then considering an alternative medication. Your physician could also decide to weigh the risks and benefits of the antipsychotic medication and prescribe a different drug to try to counteract the EPS if it was felt the the antipyschotic medication was absolutely needed.

Using Antipsychotic Medications to Treat People with Dementia

Because of the potential for serious side effects, antipsychotic medications are generally not recommended as a treatment for challenging behaviors in older adults with dementia. Non-drug approaches should be the first strategy in managing these behaviors.

However, if a person with dementia is truly distressed because he is experiencing delusions or hallucinations, or if he is placing himself or others in danger with significant uncontrolled aggression, treatment with an antipsychotic might be appropriate.

Monitoring for EPS and other side effects is very important- especially in people with Lewy body dementia who are an increased risk of reacting to these medications.

Related Resources


The American Geriatrics Society. A guide to the management of psychotic disorders and neuropsychiatric symptoms of dementia in older adults. April 2011.

Schizophrenia Research. September 15, 2005. Volume 77, Issues 2-3, Pages 119–128. Abnormal Involuntary Movement Scale (AIMS) and Extrapyramidal Symptom Rating Scale (ESRS): Cross-scale comparison in assessing tardive dyskinesia.

University of Central Florida. Neural Pathways. Accessed February 27, 2016.

-Edited by Esther Heerema, MSW

Continue Reading